Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I am 30 years old and have taken lexapro for anxiety for 4 yrs. Now I suffer from mild depression and my doctor is switching me to Prozac. She says it is safe to stop the Lexapro suddenly and to begin the Prozac immediately. I am worried that I may have withdrawal from the Lexapro. What are your thoughts?

Answered by: Franklin Schneier

Some people do get withdrawal symptoms from stopping Lexapro suddenly. This can include symptoms like lightheadedness and increased anxiety. If withdrawal symptoms do occur, they usually respond quickly to resuming Lexapro. Prozac might not block the development of Lexapro withdrawal symptoms, though it might help in this respect.

Options might include: 1) just watching to see if any withdrawal symtpoms emerge, and if they do occur seeing whether they are mild or need to be treated by resuming Lexapro; or 2) tapering the Lexapro gradually.